Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Tucson, AZ

June 2, 2006Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 2, 2006, 2:54 PM MST for Pima County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2006, 2:54 PM MST (21:54 UTC)
Expired
Jun 2, 2006, 3:30 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 9 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-400 J/kg
Mixed-layer LCL
3259 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 022155
SVRTWC
AZC019-022230-
/O.NEW.KTWC.SV.W.0002.060602T2154Z-060602T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
254 PM MST FRI JUN 2 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 330 PM MST

* AT 247 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 15 MILES SOUTHEAST OF
  SAHUARITA...OR ABOUT 16 MILES EAST OF GREEN VALLEY...AND MOVING
  WEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  CORONA DE TUCSON...SOUTHERN SECTIONS OF TUCSON...AND SAHUARITA.

THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST. BE PREPARED
FOR SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH OR GREATER.
A MICROBURST HAS ALREADY DOWNED NUMEROUS POWER POLES ON THE 
SOUTHEAST SINCE OF TUCSON THIS AFTERNOON. DAMAGING MICROBURST WINDS 
COULD OCCUR AT ANY TIME FROM EVEN WEAK THUNDERSTORMS.

LAT...LON 3176 11049 3214 11061 3216 11102 3175 11101

$$
PYTLAK

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:17 PM MST, 37 minutes earlier.

Area forecast discussion, Jun 2, 2:17 PM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST FRI JUN 2 2006

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN CENTERED NEAR THE NEW
MEXICO-ARIZONA BORDER THROUGH EARLY NEXT WEEK. THIS WILL BRING THE
HOTTEST TEMPERATURES OF THE YEAR OVER THE WEEKEND...ALONG WITH A
DAILY THREAT OF AFTERNOON AND EVENING MAINLY MOUNTAIN THUNDERSTORMS
THROUGH NEXT WEEK.
&&

.DISCUSSION...PER MORNING DISCUSSION (SEE BELOW) ISOLATED TO
SCATTERED DRY THUNDERSTORMS HAVE DEVELOPED ACROSS A LARGE PORTION OF
THE FORECAST AREA EARLY THIS AFTERNOON. THE STORMS DEVELOPED ALONG
THE LEADING EDGE OF DRY AIR (AS SEEN NICELY ON WATER VAPOR IMAGERY)
POKING INTO FAR SOUTHEASTERN ARIZONA AROUND BASE OF THE UPPER HIGH.
THERE MAY ALSO BE A WEAK DISTURBANCE EMBEDDED WITHIN EAST/SOUTHEAST
FLOW HELPING TO ENHANCE DEVELOPMENT ACROSS THE AREA TODAY. EXPECT
STORMS TO CONTINUE TO DEVELOP AND PUSH WEST THROUGH THE REMAINDER OF
THE AFTERNOON AND INTO THE EARLY EVENING HOURS TONIGHT. MOST OF THE
STORMS SHOULD THEN DIE OFF AS MAIN DRIVING FORCE OF CONVECTION IS
DAYTIME HEATING. GOES TOTAL PRECIPITATION WATER IMAGERY INDICATES
ATMOSPHERE HAS MOISTENED UP IN THE MID LEVELS ACROSS MUCH OF THE
FORECAST AREA (EVEN THE FAR WEST) SINCE EARLY THIS MORNING...WITH
VALUES RANGING FROM 0.75 INCHES OVER FAR WEST SECTIONS TO A LITTLE
OVER AN INCH ACROSS THE EASTERN HALF (TUCSON EASTWARD). HOWEVER...
THE LOWER LAYERS OF THE ATMOSPHERE HAVE DRIED OUT DURING THE LAST
COUPLE OF HOURS...WITH DEWPOINTS FALLING INTO THE MID 30S TO LOWER
40S. ALL OF THIS ADDS UP TO A DRY MICROBURST TYPE OF SCENARIO...WITH
STRONG WINDS AND BLOWING DUST WITH THE STRONGEST STORMS...BUT VERY
LITTLE IN THE WAY OF PRECIPITATION.

OVERALL PATTERN CHANGES VERY LITTLE THROUGH THE WEEKEND...WITH NEAR
RECORD HIGH TEMPERATURES SATURDAY AND SUNDAY...AND THE THREAT OF
MAINLY DRY AFTERNOON AND EVENING THUNDERSTORMS. BY EARLY TO MID NEXT
WEEK...THE MODELS SHOW THE HIGH SHIFTING EAST INTO THE SOUTHERN
PLAINS WHICH WOULD LEAD TO A SLIGHT COOL DOWN IN TEMPERATURES...BUT
STILL 5 TO 10 DEGREES ABOVE SEASONAL NORMALS. THIS PATTERN WILL
RESULT IN A SLIGHT CHANCE OF AFTERNOON AND EVENING MAINLY DRY
THUNDERSTORMS (ITS VERY DIFFICULT TO SCOUR OUT MOISTURE THIS TIME OF
YEAR AFTER IT GETS TRAPPED UNDER THE HIGH). ALSO...AS THE UPPER HIGH
SHIFTS EAST...THE FLOW WILL BECOME MORE SOUTHERLY/SOUTHEASTERLY...
AND WILL HAVE TO KEEP A LOOKOUT FOR TAPPING ADDITIONAL MOISTURE AND
IMPORTING IT INTO THE REGION.

&&

.PREV DISCUSSION...RATHER WARM START TO THE DAY (MORNING LOW IN
TUCSON WAS 80) AS DEBRIS CLOUDS FROM CONVECTION YESTERDAY AND
OVERNIGHT OVER WESTERN NEW MEXICO/FAR SOUTHEASTERN ARIZONA CONTINUES
TO PUSH WEST ACROSS CENTRAL PORTIONS OF THE FORECAST AREA. THE
COMBINATION OF OUTFLOWS FROM THESE STORMS AND THE UPPER HIGH
CONSOLIDATING TO OUR NORTHEAST ALONG THE CENTRAL NEW MEXICO-ARIZONA
BORDER AND RESULTING LOW/MID LEVEL EASTERLY FLOW HAS ALLOWED
MOISTURE TO INCREASE SIGNIFICANTLY ACROSS THE FORECAST AREA IN THE
LAST 24 HOURS. DEWPOINTS ARE UP 20 TO 30 DEGREES VERSUS 24 HOURS
AGO...WITH VALUES IN THE MID 40S ACROSS SOUTHEAST ARIZONA AT 14Z. DO
EXPECT SOME OF THIS MOISTURE TO MIX OUT AS THE DAY WEARS ON...
HOWEVER VALUES WILL STILL BE UP COMPARED TO YESTERDAY. THE 12Z KTUS
SOUNDING INDICATES THAT PRECIPITABLE WATER VALUES HAVE INCREASED
FROM 0.35 INCHES AT 00Z TO 0.79 INCHES AT 12Z AND THAT WE ARE ALSO
UNSTABLE (SLIGHT COOLING AT THE MID LEVELS AND AN UNMODIFIED LIFTED
INDEX OF -3.7). GIVEN THE EXPECTED STRONG SOLAR HEATING TODAY (AFTER
DEBRIS CLOUDINESS DISSIPATES THIS MORNING)...LIMITED MOISTURE IN
PLACE AND THE UNSTABLE ATMOSPHERE...SHOULD SEE ISOLATED
THUNDERSTORMS OVER THE MOUNTAINS (MAINLY DRY) THIS AFTERNOON FROM
THE TUCSON EASTWARD TO THE NEW MEXICO BORDER. ANY STORMS THAT DO
DEVELOP WILL HAVE THE POTENTIAL FOR STRONG AND GUSTY OUTFLOW
WINDS...WHICH COULD RESULT IN AREAS OF BLOWING DUST. ALSO EXPECT
AFTERNOON TEMPERATURES TODAY TO TOP OUT NEAR RECORD HIGHS FROM THE
TUCSON AREA WESTWARD. &&

.FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO
BUILD AND BECOME MORE WIDESPREAD THROUGH THIS AFTERNOON AND EVENING.
THE MOISTURE THAT HAS MOVED INTO SOUTHEAST ARIZONA CONTINUES TO
SPREAD WESTWARD...RAISING DEWPOINTS INTO THE 40S. HOWEVER...EVEN
WITH THIS INCREASE IN MOISTURE...EXTREMELY WARM TEMPERATURES WILL
KEEP MINIMUM AFTERNOON RELATIVE HUMIDITY VALUES IN THE MID TEENS TO
LOWER 20S AT MOST LOCATIONS...WITH OVERNIGHT RECOVERIES RANGING FROM
THE HIGH 20S IN THE FAR WESTERN DESERTS TO HIGH 50S/LOWER 60S ON
MOUNTAIN TOPS. THE THUNDERSTORMS ARE EXPECTED TO MAINLY DRY WITH
LIGHTNING... BUT LITTLE IF ANY RAIN. TOMORROW WILL BE SIMILAR TO
TODAY WITH THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS AND PUSHING
INTO THE VALLEYS IN THE AFTERNOON AND EVENING. THERE IS STILL SOME
UNCERTAINTY AS TO HOW LONG THIS MOISTURE WILL REMAIN ACROSS
SOUTHEAST ARIZONA AS WELL AS IF WE WILL CONTINUE TO PULL ADDITIONAL
MOISTURE INTO THE AREA. HOWEVER...WE COULD SEE AFTERNOON AND EVENING
BUILDUPS OVER THE MOUNTAINS EACH DAY THROUGH NEXT WEEK. WINDS WILL
BE MAINLY DIURNALLY DRIVEN WITH SOME ENHANCED GUSTS IN THE
AFTERNOONS DUE TO THE STRONG SURFACE HEATING. THERE WILL ALSO BE
STRONG AND ERRATIC WINDS NEAR ANY THUNDERSTORMS...WITH GUSTS UP TO
60 MPH POSSIBLE WITH STRONGER STORMS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC DISCUSSION...ZELL
FIRE WEATHER DISCUSSION...ELSLAGER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 2, 12:05 PM MST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1205 PM MST FRI JUN 2 2006

AZZ019-029-030-032>035-030700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1205 PM MST FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL AFFECT MOST OF SOUTHEAST ARIZONA THIS
AFTERNOON AND EVENING. THE LOWER LEVELS OF THE ATMOSPHERE REMAIN
FAIRLY DRY...WHICH MEANS MOST LOCATIONS WILL NOT RECEIVE ANY
MEASURABLE RAIN. HOWEVER THE DRYNESS WILL SUPPORT STRONG DOWNDRAFT
WINDS FROM ANY THUNDERSTORM THAT DEVELOPS. WIND GUSTS UP TO 60 MPH
AND AREAS OF DENSE BLOWING DUST ARE POSSIBLE WITH THE STRONGEST
STORMS...ALONG WITH DANGEROUS CLOUD-TO-GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOWEVER ISOLATED MAINLY MOUNTAIN THUNDERSTORMS ARE EXPECTED
THROUGH EARLY NEXT WEEK. IT WILL ALSO REMAIN HOT. DAYTIME HIGH
TEMPERATURES WILL APPROACH RECORD HIGHS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

In the hours before

Local storm report, Jun 2, 2:45 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST FRI JUN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     DOWNBURST        10 ESE TUCSON           32.14N 110.73W
06/02/2006                   PIMA               AZ   TRAINED SPOTTER

            ON ESCALANTE RD BETWEEN CAMINO SACO RD AND PANTANO RD. 1
            DOZEN POWER POLES DOWNED BY MICROBURST.

&&

ELSLAGER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 1:54 PM MSTDust Storm WarningTWC66 min
Jun 2, 3:23 PM MSTSevere Thunderstorm WarningTWCGreenlee52 min
Jun 2, 3:35 PM MSTSevere Thunderstorm WarningTWCPima25 min
Jun 2, 4:37 PM MSTSevere Thunderstorm WarningTWCCochise, Pima38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.